Heat, Gibson
- When
- July 23, 12:00 PM CST to July 24, 6:00 PM CST
- Where
- Gibson forecast zone
- Reported by
- ASOS
- Coordinates
- 38.312, -87.585 (the zone’s center; the record gives no point)
Hazardous levels of heat and humidity occurred. Heat indices reached about 105 degrees on two consecutive afternoons.
Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PAH wrote it up.
Hazardous levels of heat and humidity occurred. Heat indices reached about 105 degrees on two consecutive afternoons. At the Evansville airport, the daily peak heat index was 106 degrees on July 23 and 103 on July 24. A weak surface high over the Tennessee Valley and southern Appalachians produced a light south wind flow of hot and humid air for an extended period.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Jul 23, 7:25 AM CST, 4 hours 35 minutes earlier.
Area Forecast Discussion
National Weather Service Paducah KY
825 AM CDT SAT JUL 23 2016
.UPDATE...
Issued at 825 AM CDT Sat Jul 23 2016
Revised grids, text, and tabular forecast package to reflect the
cancellation of the Dense Fog advisory. A revised NPW was also
issued to reflect the latest version of the Excessive Heat Warning
and Heat Advisory, without the Dense Fog Advisory.
&&
.SHORT TERM...(Today through Monday night)
Issued at 328 AM CDT Sat Jul 23 2016
Both the high resolution short range and coarser medium range
guidance suggesting the greatest eastward expansion of the ridge
axis and accompanying subsidence and capping lid for widespread
convection spreading across most of the WFO PAH forecast area
through Sunday. The ridge weakens and separates over the WFO PAH
forecast area very late Sunday night into Monday as the
westerlies, aided by a sharpening progressive trough over the
Great Lakes. This will suppress the ridge and allows sharper
lapse rates and upward lift to move into the area, allowing at
least scattered, diurnal convective activity.
Some evidence of the influence of the ridge is the observations of
dense fog at reporting sites over Southeast Illinois. Although
there has been some variability in the range of visibilities at
any one location (from 1/2 mile to 3 miles at times), the overall
trend has been downward overnight. Anticipate the greatest
visibility reduction over a larger area overnight (this Saturday
morning) will range between 4 am and 7 am CDT. Any fog will delay
heating slightly through 9 am CDT, but the pool of moisture and
insolation will still allow heat index values to rise sufficiently
during the afternoon.
Plan to keep the Excessive Heat Warning and Heat Advisory in place
through its natural expiration time this Sunday at 8 pm CDT. The
main convection for today will most likely be confined to West
Kentucky (Pennyrile region) this Saturday, with low PoPs over the
northwest and southeast third of the WFO PAH forecast area for the
afternoon hours on Sunday. Analysis of forecast Heat Index
gridded values, suggest that Southeast Missouri will have the
greatest chance of seeing Heat Index values approach 105-110,
with the remainder of the area between 100-105 today and Sunday
(outside of areas where rain is forecast to fall).
.LONG TERM...(Tuesday through Friday)
Issued at 328 am CDT Sat Jul 23 2016
The medium range models are in reasonable agreement in developing a
weakness in the ridge aloft right over our region for much of next
week. This will be a gradual process, so a very minor cooling trend
is forecast through the week. We still will be within a degree or
two of normal on Friday.
Of greater concern though is a weak surface boundary that will be
meandering across the region through the week. As relatively weak
upper-level disturbances stream eastward across the region, periods
of showers and thunderstorms are likely to develop near the boundary
and progress eastward across the area. We will not be lacking for low-
level moisture, so heavy rainfall is likely. Flooding problems will
become more of a concern with each passing round of thunderstorms
through the week. A cluster of strong to severe storms cannot be
ruled out for the last half of the week, as the flow aloft improves
a bit.
&&
.AVIATION...
Issued at 639 AM CDT Sat Jul 23 2016
Intermittent patchy ground fog interspersed with broader layer fog
at KCGI and KPAH, with KEVV experiencing MVFR conditions during
the same time period. The impact of surface ridge becomes more
pronounced across the WFO PAH TAF locations with light winds and
diurnal cumulus expected with this forecast package. a mention of
vicinity showers was entered for the middle afternoon hours at
KCGI/KPAH...otherwise no concerns for convective activity at the
remaining sites this afternoon and evening.
&&
.PAH Watches/Warnings/Advisories...
IL...Excessive Heat Warning until 8 PM CDT Sunday for ILZ075>078-
080>094.
MO...Excessive Heat Warning until 8 PM CDT Sunday for MOZ076-086-087-
100-107>112-114.
IN...Heat Advisory until 8 PM CDT Sunday for INZ081-082-085>088.
KY...Excessive Heat Warning until 8 PM CDT Sunday for KYZ001>009.
Heat Advisory until 8 PM CDT Sunday for KYZ010>022.
&&
UPDATE...Smith
SHORT TERM...Smith
LONG TERM...DRS
AVIATION...SmithHAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE PADUCAH KY 827 AM CDT SAT JUL 23 2016 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-241000- JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON- WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE- HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH- WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES- LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL- UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN- MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER- RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID- 827 AM CDT SAT JUL 23 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8PM SUNDAY FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY. A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT FOR SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY. PLEASE REFER TO THE LATEST WEATHER MESSAGE ON THESE WARNINGS AND ADVISORIES FROM THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY FOR MORE DETAILS. ISOLATED TO SCATTERED THUNDERSTORMS ARE TO DEVELOP MAINLY DURING THE AFTERNOON HOURS OVER WEST KENTUCKY AND SOUTHEAST MISSOURI. ALTHOUGH THESE STORMS ARE NOT EXPECTED TO REACH SEVERE LIMITS... HEAVY RAINFALL...CAPABLE OF PRODUCING LOCALIZED FLOODING...AND LIGHTNING WILL BE THE PRIMARY HAZARDS WITH ANY STRONGER THUNDERSTORMS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY AN EXCESSIVE HEAT WARNING REMAINS IN EFFECT UNTIL 8PM SUNDAY FOR SOUTHEAST MISSOURI...SOUTHERN ILLINOIS AND THE PURCHASE AREA OF WEST KENTUCKY. A HEAT ADVISORY REMAINS IN EFFECT UNTIL 8 PM CDT FOR SOUTHWEST INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY. MULTIPLE PERIODS OF THUNDERSTORMS ARE FORECAST FROM MONDAY THROUGH FRIDAY. HEAVY RAINFALL AND LIGHTNING WILL BE THE PRIMARY CONCERNS...ALTHOUGH A FEW STRONG TO SEVERE STORMS CANNOT BE RULED OUT...ESPECIALLY OVER THE LAST HALF OF THE WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME. HOWEVER...ANY REPORTS OF STREET FLOODING OR ROAD CLOSURES DUE TO HEAVY RAIN ARE REQUESTED. SMITH/DRS
The national radar mosaic for the moment the first event began.
6 heat. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2016Every state in 2016This day in weather historyWarnings in Indiana, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 647395, 647396, 647397, 647398, 647399, 647400.